Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 4, NWS San Diego, CA

October 15, 20204 counties in California

NWS San Diego, CA issued this red flag warning at Oct 15, 2020, 10:00 AM PDT for 4 counties in California. It took effect at Oct 16, 2020, 3:00 AM PDT. It was in force for 15 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 15, 2020, 10:00 AM PDT (17:00 UTC)
In effect from
Oct 16, 2020, 3:00 AM PDT
Expired
Oct 16, 2020, 6:00 PM PDT
In force
15 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 3:00 AM PDTDENSE FOG2 Ese Los Alamitos, CALOS ALAMITOS AIRFIELD REPORTED DENSE FOG FROM 3 AM TO 8 AM, WITH LOWEST VISIBILITY OF 1/8 MILE.
Oct 16, 3:00 AM PDTDENSE FOG3 Se Carlsbad, CACARLSBAD AIRPORT REPORTED DENSE FOG FROM 3 AM TO 5 AM, WITH LOWEST VISIBILITY OF 1/4 MILE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4035 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS86 KSGX 151700
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
1000 AM PDT Thu Oct 15 2020

CAZ248-255-257-554-160100-
/O.UPG.KSGX.FW.A.0004.201016T1000Z-201017T0100Z/
/O.NEW.KSGX.FW.W.0004.201016T1000Z-201017T0100Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-Orange County Inland Areas-
1000 AM PDT Thu Oct 15 2020

...RED FLAG WARNING IN EFFECT FROM 3 AM TO 6 PM PDT FRIDAY FOR
STRONG GUSTY WINDS AND LOW HUMIDITY FOR AREAS NEAR AND BELOW THE
COASTAL SLOPES OF THE SAN BERNARDINO COUNTY MOUNTAINS AND THE 
SANTA ANA MOUNTAINS AND COASTAL FOOTHILLS...

The National Weather Service in San Diego has issued a Red Flag
Warning...which is in effect from 3 AM to 6 PM PDT Friday. 

* WIND...North to northeast winds 20 to 30 mph with gusts to 40
  mph. Strongest gusts of 40 to 50 mph below the Cajon Pass. 

* HUMIDITY...Falling to 5 to 8 percent Friday.

* TIMING...3 AM to 6 PM Friday.

* OUTLOOK...Winds will weaken Friday evening.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CAZ256-265-160100-
/O.NEW.KSGX.FW.W.0004.201016T1000Z-201017T0100Z/
Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-San Gorgonio Pass Near Banning-
1000 AM PDT Thu Oct 15 2020

...RED FLAG WARNING IN EFFECT FROM 3 AM TO 6 PM PDT FRIDAY FOR
STRONG GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF THE RIVERSIDE
COUNTY MOUNTAINS AND THE SAN GORGONIO PASS NEAR BANNING...

The National Weather Service in San Diego has issued a Red Flag 
Warning...which is in effect from 3 AM to 6 PM PDT Friday. 

* WIND...North to northeast winds 15 to 25 mph with gusts 35 to 40 mph
  at times. 

* HUMIDITY...Falling to 7 to 10 percent Friday.  

* TIMING...3 AM to 6 PM Friday.  

* OUTLOOK...Winds will weaken Friday evening.  

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
086 
WWUS86 KSGX 152023
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
123 PM PDT Thu Oct 15 2020

CAZ248-255>257-265-554-161000-
/O.CON.KSGX.FW.W.0004.201016T1000Z-201017T0100Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-San Gorgonio Pass Near Banning-Orange County Inland Areas-
123 PM PDT Thu Oct 15 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 AM TO 6 PM PDT
FRIDAY FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR AREAS NEAR AND 
BELOW THE COASTAL SLOPES OF THE SAN BERNARDINO COUNTY MOUNTAINS 
AND THE SANTA ANA MOUNTAINS AND COASTAL FOOTHILLS AND THE SAN
GORGONIO PASS NEAR BANNING...

* WIND...North to northeast winds 20 to 30 mph with gusts to 40
  mph at times. Stronger gusts of 40 to 50 mph are expected in
  areas below the Cajon Pass.
 
* HUMIDITY...Falling to 5 to 10 percent Friday.

* TIMING...3 AM to 6 PM Friday.

* OUTLOOK...Winds will subside quickly Friday evening, but
  relative humidity will be slower to recover.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
815 
WWUS86 KSGX 161003
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
303 AM PDT Fri Oct 16 2020

CAZ248-255>257-265-554-170100-
/O.CON.KSGX.FW.W.0004.000000T0000Z-201017T0100Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-San Gorgonio Pass Near Banning-Orange County Inland Areas-
303 AM PDT Fri Oct 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR AREAS NEAR AND 
BELOW THE COASTAL SLOPES OF THE SAN BERNARDINO COUNTY MOUNTAINS 
AND THE SANTA ANA MOUNTAINS AND COASTAL FOOTHILLS AND THE SAN
GORGONIO PASS NEAR BANNING...

* WIND...North to northeast winds 20 to 30 mph with gusts to 40 
  mph at times. Stronger gusts of 40 to 50 mph are expected in 
  areas below the Cajon Pass. 

* HUMIDITY...Falling to 5 to 10 percent this afternoon.

* TIMING...Strongest winds this morning with lowest humidity in
  the afternoon.

* OUTLOOK...Winds will subside quickly by evening, but relative 
  humidity will be slower to recover.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

17
797 
WWUS86 KSGX 161958
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
1258 PM PDT Fri Oct 16 2020

CAZ248-255>257-265-554-170100-
/O.CON.KSGX.FW.W.0004.000000T0000Z-201017T0100Z/
San Bernardino and Riverside County Valleys - The Inland Empire-
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Santa Ana Mountains-
Including The Trabuco Ranger District of the Cleveland National
Forest-San Gorgonio Pass Near Banning-Orange County Inland Areas-
1258 PM PDT Fri Oct 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR AREAS NEAR AND BELOW 
THE COASTAL SLOPES OF THE SAN BERNARDINO COUNTY MOUNTAINS AND THE 
SANTA ANA MOUNTAINS AND COASTAL FOOTHILLS AND THE SAN GORGONIO 
PASS NEAR BANNING...

* WIND...North to northeast winds 15 to 30 mph with a few higher
  gusts, decreasing during the afternoon.
  

* HUMIDITY...5 to 10 percent.

* TIMING...Strongest winds occurred this morning. Lowest humidity
  this afternoon.

* OUTLOOK...Winds will subside this afternoon and evening, but 
  relative humidity will be slower to recover.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Oct 15, 2:59 AM PDT, 7 hours 1 minute earlier.

Area forecast discussion, Oct 15, 2:59 AM PDT, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service San Diego CA
259 AM PDT Thu Oct 15 2020

.SYNOPSIS...
Through Friday, well above average high temperatures will
continue with patchy night and morning low clouds and fog near the
coast and with locally gusty north to northeast winds near the
coastal slopes of the mountains and below the Cajon Pass. For the
weekend through the middle of next week, high pressure aloft will
weaken. Onshore flow will return and strengthen with the marine
layer slowly deepening. This will spread cooling inland with areas
of night and morning coastal low clouds and fog increasing in
coverage and spreading into portions of the valleys early next
week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

High pressure off the West Coast will continue to move farther off
the coast with high pressure over southern California slowly
weakening. Weak offshore flow will bring locally gusty winds less
than 25 mph near the coastal slopes of the mountains this morning.
Offshore flow will be a little stronger tonight into Friday with
gusty north to northeast winds along and near the coastal slopes
of the San Bernardino County mountains and for the Santa Ana
Mountains and coastal foothills. The winds will develop tonight,
peak Friday morning, then diminish during Friday afternoon. The
winds will gusts to 35 mph with strongest gusts to 45 mph below
the Cajon Pass.

Satellite imagery shows low clouds and locally dense fog over
southern Los Angeles County in the Long Beach vicinity extending
into far northwestern Orange County. This should clear out quickly
this morning as the flow trends offshore. Higher resolution models
show a weak coastal eddy the next few nights with night and
morning coastal low clouds and fog over the coastal waters not
spreading too far inland into adjacent coastal areas. With
additional deepening of the marine layer, the low clouds will
begin to spread farther inland into portions of the valleys early
next week.

Well above average high temperatures will continue through Friday.
For the weekend through early next week, onshore flow will return
and strengthen as high pressure aloft weakens. This will spread
cooling inland with high temperatures falling to closer to average
for the middle of next week.

&&

.AVIATION...
150915Z...Patchy coastal low clouds and fog will dissipate early
this morning, remaining over the ocean. Mostly clear skies will
prevail today. Patchy low clouds and fog expected after 03Z this
evening into early Friday. Very patchy and intermittent, and low
confidence of much impact coastal airports.

&&

.MARINE...
Patchy fog with visibility around 1 nautical mile this morning.
Otherwise, no hazardous marine conditions are expected today through
Monday.
&&

.FIRE WEATHER...
Well above average high temperatures will continue through Friday
with lowest daytime humidity for inland areas falling to 8 to 15
percent. There we very localized gusty northeast winds this
morning in the Inland Empire below the Cajon Pass with gusts
mostly 25 mph or less.

Offshore flow will be a little stronger tonight into Friday with
gusty north to northeast winds along and near the coastal slopes
of the San Bernardino County mountains and for the Santa Ana
Mountains and coastal foothills. The winds will develop tonight,
peak Friday morning, then diminish during Friday afternoon. The
winds will gusts to 35 mph with strongest gusts to 45 mph below
the Cajon Pass.

This will bring a period of near critical to critical fire weather
conditions for late tonight into Friday afternoon, mainly along
and below the coastal slopes of the San Bernardino County
mountains and for the Santa Ana Mountains and coastal foothills.

For the weekend through the middle of next week, high pressure
aloft will weaken. Onshore flow will return and strengthen with
the marine layer slowly deepening. This will spread cooling and
higher coastal humidity inland.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch from late tonight through Friday afternoon
     for Orange County Inland Areas-San Bernardino County
     Mountains-Including The Mountain Top And Front Country
     Ranger Districts Of The San Bernardino National Forest-San
     Bernardino and Riverside County Valleys  -The Inland Empire-
     Santa Ana Mountains-Including The Trabuco Ranger District
     of the Cleveland National Forest.

     Heat Advisory until 5 PM PDT Friday for Orange County Coastal
     Areas-Orange County Inland Areas-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Valleys.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...17
AVIATION/MARINE...MM

In the hours before

Local storm report, Oct 15, 6:57 AM PDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
657 AM PDT THU OCT 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     WILDFIRE         3 SSE REDLANDS          34.02N 117.14W
10/14/2020                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            BRUDER FIRE STARTED AROUND 8:52 PM ON OCT
            14. FIRE IS BURNING NEAR THE 13200 BLOCK OF
            BRUDER LANE, BETWEEN LIVE OAK CANYON ROAD
            AND THE 10 FREEWAY AND SAN TIMOTEO ROAD. NO
            GOOD WEATHER OBS CLOSE TO FIRE, BUT STATIONS
            AT LOWER ELEVATIONS WERE REPORTING CALM TO
            LIGHT WINDS OUT OF THE EAST OR SOUTHEAST. AS
            OF OCT 14/15 EVACUATION ORDERS ISSUED FOR
            HOMES SOUTH OF E. SUNSET DRIVES AND NORTH OF
            LIVE OAK CANYON ROAD FROM THE I-10 FREEWAY
            TO SAN TIMOTEO CANYON ROAD, AND AROUND
            PUESTA DEL SOL. AS OF 7 AM OCT 15- FIRE
            BURNED 100 ACRES AND IS 30% CONTAINED.

&&

CO

Nearby

Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.